Alert archive / Montana / High Wind Watches in 2022

High Wind Watch 21, NWS Great Falls, MT

May 17, 2022

NWS Great Falls, MT issued this high wind watch at May 17, 2022, 2:35 AM MDT. It took effect at May 18, 2022, 3:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 17, 2022, 2:35 AM MDT (08:35 UTC)
In effect from
May 18, 2022, 3:00 PM MDT
Expired
May 18, 2022, 2:04 PM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

960 
WWUS75 KTFX 170835
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
235 AM MDT Tue May 17 2022

MTZ009-010-048-172315-
/O.NEW.KTFX.HW.A.0021.220518T2100Z-220520T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
235 AM MDT Tue May 17 2022

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
THURSDAY AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From Wednesday afternoon through Thursday afternoon.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...A lull in strong winds will be possible 
  Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose items. Monitor the latest forecasts and warnings for 
updates.

&&

$$

MTZ011>014-044>047-049>051-172315-
/O.NEW.KTFX.HW.A.0021.220519T1200Z-220520T0300Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus-
Including the following locations: Fairfield, Raynesford, Shelby,
Havre, MacDonald Pass, Rogers Pass, Sunburst, Conrad, Great
Falls, Lewistown, Flesher Pass, Hays, Lincoln, Brady, Stanford,
Rudyard, Cascade, Grass Range, Lewistown Divide, Dutton, Chester,
Chinook, Harlem, Big Sandy, Carter, Rocky Boy, Whitlash,
Winifred, Fort Benton, Hobson, and Belt
235 AM MDT Tue May 17 2022

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY 
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of central, north central, and west central 
  Montana.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose items. Monitor the latest forecasts and warnings for 
updates.

&&

$$

AM
3 follow-up statements
816 
WWUS75 KTFX 172019
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
219 PM MDT Tue May 17 2022

MTZ009-048-181200-
/O.UPG.KTFX.HW.A.0021.220518T2100Z-220520T0000Z/
/O.NEW.KTFX.HW.W.0023.220518T2100Z-220520T0000Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, and Augusta
219 PM MDT Tue May 17 2022

...HIGH WIND WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 6 PM MDT 
THURSDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 70 mph, are 
  expected.

* WHERE...The Rocky Mountain Front.

* WHEN...From 3 PM Wednesday to 6 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ010-181200-
/O.UPG.KTFX.HW.A.0021.220518T2100Z-220520T0000Z/
/O.NEW.KTFX.HW.W.0023.220518T2100Z-220520T0300Z/
Eastern Glacier-
Including the following locations: Cut Bank
219 PM MDT Tue May 17 2022

...HIGH WIND WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 9 PM MDT 
THURSDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 70 mph, are 
  expected.

* WHERE...Eastern Glacier County.

* WHEN...From 3 PM Wednesday to 9 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ044-181200-
/O.UPG.KTFX.HW.A.0021.220519T1200Z-220520T0300Z/
/O.NEW.KTFX.HW.W.0023.220518T2100Z-220520T0300Z/
Toole-
Including the following locations: Sunburst and Shelby
219 PM MDT Tue May 17 2022

...HIGH WIND WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 9 PM MDT 
THURSDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 70 mph, are 
  expected.

* WHERE...Toole County.

* WHEN...From 3 PM Wednesday to 9 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ011>014-045>047-049>051-181200-
/O.EXT.KTFX.HW.A.0021.220519T0600Z-220520T0300Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-
Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus-
Including the following locations: Fairfield, Raynesford, Havre,
MacDonald Pass, Rogers Pass, Conrad, Great Falls, Lewistown,
Flesher Pass, Hays, Lincoln, Brady, Stanford, Rudyard, Cascade,
Grass Range, Lewistown Divide, Dutton, Chester, Chinook, Harlem,
Big Sandy, Carter, Rocky Boy, Whitlash, Winifred, Fort Benton,
Hobson, and Belt
219 PM MDT Tue May 17 2022

...HIGH WIND WATCH NOW IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH 
THURSDAY EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are 
  possible.

* WHERE...Cascade, Fergus, Judith Basin, Blaine, Chouteau, Eastern 
  Pondera, Eastern Teton, Hill, Liberty and Central and Southern 
  Lewis and Clark Counties.

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Moldan
268 
WWUS75 KTFX 180826
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
226 AM MDT Wed May 18 2022

MTZ009-048-182300-
/O.CON.KTFX.HW.W.0023.220518T2100Z-220520T0000Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, and Augusta
226 AM MDT Wed May 18 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 
PM MDT THURSDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 70 mph, are 
  expected.

* WHERE...The Rocky Mountain Front.

* WHEN...From 3 PM this afternoon to 6 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ010-044-182300-
/O.CON.KTFX.HW.W.0023.220518T2100Z-220520T0300Z/
Eastern Glacier-Toole-
Including the following locations: Cut Bank, Sunburst, and Shelby
226 AM MDT Wed May 18 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 
PM MDT THURSDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Eastern Glacier and Toole Counties.

* WHEN...From 3 PM this afternoon to 9 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ011>014-045>047-049>051-182300-
/O.CON.KTFX.HW.A.0021.220519T0600Z-220520T0300Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-
Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus-
Including the following locations: Fairfield, Raynesford, Havre,
MacDonald Pass, Rogers Pass, Conrad, Great Falls, Lewistown,
Flesher Pass, Hays, Lincoln, Brady, Stanford, Rudyard, Cascade,
Grass Range, Lewistown Divide, Dutton, Chester, Chinook, Harlem,
Big Sandy, Carter, Rocky Boy, Whitlash, Winifred, Fort Benton,
Hobson, and Belt
226 AM MDT Wed May 18 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
THURSDAY EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are 
  possible.

* WHERE...Cascade, Fergus, Judith Basin, Blaine, Chouteau, Eastern 
  Pondera, Eastern Teton, Hill, Liberty and Central and Southern 
  Lewis and Clark Counties.

* WHEN...From late tonight through Thursday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$
495 
WWUS75 KTFX 182004
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
204 PM MDT Wed May 18 2022

MTZ011-013-045-047-049-182115-
/O.CAN.KTFX.HW.A.0021.220519T0600Z-220520T0300Z/
Hill-Chouteau-Liberty-Blaine-Eastern Teton-
Including the following locations: Fairfield, Hays, Carter,
Rudyard, Rocky Boy, Whitlash, Havre, Dutton, Chester, Fort
Benton, Chinook, Harlem, and Big Sandy
204 PM MDT Wed May 18 2022

...HIGH WIND WATCH IS CANCELLED...

The High Wind Watch for portions of North Central Montana has been 
cancelled. Strong westerly winds can still be expected from this 
evening through Thursday afternoon, with wind gusts approaching 55 
mph; however, High Wind criteria wind speeds are not currently 
expected. High profile vehicles are urged to exercise caution if 
traveling.

$$

MTZ012-014-050-051-191200-
/O.UPG.KTFX.HW.A.0021.220519T0600Z-220520T0300Z/
/O.EXB.KTFX.HW.W.0023.220519T0300Z-220520T0300Z/
Cascade-Central and Southern Lewis and Clark-Judith Basin-Fergus-
Including the following locations: Lincoln, Raynesford, Stanford,
Grass Range, Winifred, Cascade, MacDonald Pass, Lewistown Divide,
Great Falls, Rogers Pass, Lewistown, Hobson, Flesher Pass, and
Belt
204 PM MDT Wed May 18 2022

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MDT 
THURSDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are 
  expected.

* WHERE...Cascade, Fergus, Judith Basin and Central and Southern 
  Lewis and Clark Counties.

* WHEN...From 9 PM this evening to 9 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ052-053-191200-
/O.EXB.KTFX.HW.W.0023.220519T0300Z-220520T0300Z/
Jefferson-Broadwater-
Including the following locations: Boulder, Montana City,
Whitehall, Winston, Boulder Hill, Elk Park Pass, Toston, and
Townsend
204 PM MDT Wed May 18 2022

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MDT 
THURSDAY...

* WHAT...West winds 25 to 35 mph, with gusts up to 60 mph, are 
  expected.

* WHERE...Broadwater and Jefferson Counties.

* WHEN...From 9 PM this evening to 9 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ046-191200-
/O.UPG.KTFX.HW.A.0021.220519T0600Z-220520T0300Z/
/O.EXA.KTFX.HW.W.0023.220518T2100Z-220520T0300Z/
Eastern Pondera-
Including the following locations: Conrad and Brady
204 PM MDT Wed May 18 2022

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THURSDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 65 mph, are 
  expected.

* WHERE...Eastern Pondera County.

* WHEN...Until 9 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ009-048-191200-
/O.CON.KTFX.HW.W.0023.220518T2100Z-220520T0000Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, and Augusta
204 PM MDT Wed May 18 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THURSDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 75 mph, are 
  expected.

* WHERE...The Rocky Mountain Front.

* WHEN...Until 6 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ010-044-191200-
/O.CON.KTFX.HW.W.0023.220518T2100Z-220520T0300Z/
Eastern Glacier-Toole-
Including the following locations: Cut Bank, Sunburst, and Shelby
204 PM MDT Wed May 18 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THURSDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 65 mph, are 
  expected.

* WHERE...Eastern Glacier and Toole Counties.

* WHEN...Until 9 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at May 16, 11:47 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 16, 11:47 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1147 PM MDT Mon May 16 2022

...Aviation Section Updated...

.UPDATE...

A few strong thunderstorms this afternoon and early this evening
across Central and Southwest Montana had reports of heavy rain,
lots of small hail, and wind gusts to 50 mph. However, the threat
for additional strong thunderstorms has mostly diminished this
evening. A few showers and weak thunderstorms may linger through
around 3 am over Southwest Montana along the trailing edge of a
cold front. Otherwise, the mid- and high-level cloudiness will
decrease from the northwest overnight, which may allow patchy fog
to form later tonight in some southwest valleys where storms moved
through.
-Coulston

&&

.SYNOPSIS...

A few showers and thunderstorms may linger into the overnight
hours over Southwest Montana, with patchy valley fog possible
towards morning; however, the plains should remain dry with
decreasing cloudiness. Dry and seasonally mild conditions follow
Tuesday and Wednesday, with increasing west winds on Wednesday.
Temperatures turn much cooler on Thursday and Friday, as a large
scale storm system produces periods of rain and snow.

&&

.AVIATION...
1147 PM MDT Mon May 16 2022 (17/06Z TAF period)

Clouds are decreasing from NW to SE tonight as showers decrease in
coverage. A few showers across Southwest Montana may persist until
around 3Z. Patchy fog will be possible through 15Z across Southwest
Montana, but confidence is low. I have opted to handle fog in TAFs
with VCFG given low confidence. Breezy westerly surface winds then
develop across the Hi-Line (KCTB and KHVR) beginning mid-morning.
Overall, VFR conditions prevail. -AM

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 515 PM MDT Mon May 16 2022/

Remainder of this afternoon and tonight...Scattered shower and
thunderstorm development is now underway over the western portions
of Central and Southwest Montana this afternoon. Bulk shear in
the 30 to 40 kt range is overlaid with lapse of 7 to 8.5 C/km.
Primary concerns with these storms will continue to be strong
gusty outflow winds, hail up to 1 inch in diameter, brief heavy
downpours and of course lightning. This activity will move east
and northeastward through this evening, mostly impacting locations
south of a Helena to Lewistown line. The strong/severe threat
ends by 8 or 9 this evening, but lighter showers may continue into
the overnight hours over the southwest.

Tuesday through next Monday...Drier westerly flow aloft settles
in Tuesday and Wednesday, but temperatures trend a bit cooler as
an upper level low moving through Southern Alberta trails a weak
cold front across North- central Montana. Winds and shower
activity increase on Wednesday as a cold upper level Pacific
system approaches the Northern Rockies. Wind gusts in excess of 40
mph can be expected over the Rocky Mountain Front and the plains,
but probability of wind gusts in excess of 55 mph are running
well below 50 percent for most locations.

This system will usher in a period of colder weather with a
potential for widespread rain/snow Thursday through Friday
evening. The latest ensemble guidance support a general tenth to
half inch of liquid precipitation for low elevations with amounts
closer to an inch for the higher terrain. Given the colder nature
of the storm, accumulating mountain snow is likely and lower
elevations could see at least trace amounts of snow. Most
ensembles are now settling on a more northerly path for this
system, which will bring the most significant snowfall to the
central ranges, along the northern Divide, and the northerly
upslope areas of Central/North-central MT. Gusty north to
northwesterly surface winds are looking to be pretty strong
Thursday through early Friday, with probabilities of 55 mph gust
exceedence in the 50 to 80 percent range for much North-central
and portions Southwestern MT. Considerations for winter
weather/wind highlights will be reviewed over the next couple of
days.

High temperatures cool to as much as 10 to 20 degrees below
average with widespread 40s and 50s expected. Overnight
frost/freezes remain possible. Saturday morning still appears to
have the coldest low temperatures, though probabilities for lower
elevation temperatures falling at or below 28 degrees have fallen
off a bit from previous days. Drier northwesterly flow develops
for the second half of the weekend as temperatures inch back
closer to the seasonal average. - RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  70  40  71 /   0   0   0   0
CTB  40  64  36  63 /   0   0   0   0
HLN  44  71  42  72 /  10   0   0   0
BZN  42  69  37  70 /  40   0   0   0
WYS  30  64  29  62 /  40  10   0   0
DLN  41  69  37  69 /  10   0   0   0
HVR  46  72  41  70 /   0   0   0   0
LWT  43  69  38  67 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 16, 8:35 PM MDT, 6 hours before
Special Weather Statement
National Weather Service Great Falls MT
835 PM MDT Mon May 16 2022

MTZ015-052-053-055-170300-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
835 PM MDT Mon May 16 2022

...Strong thunderstorms will impact portions of southwestern
Broadwater, north central Madison, southeastern Jefferson and
northwestern Gallatin Counties through 900 PM MDT...

At 835 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Boulder to near Twin
Bridges. Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Forks, Whitehall, Toston, Harrison, Pony, Cardwell, Lewis And
Clark Caverns State Park, Trident, Willow Creek, Waterloo and
Missouri Headwaters State Park.

This includes the following highways...
 Interstate 90 between mile markers 249 and 279.
 Highway 12 between mile markers 88 and 109.
 Highway 287 between mile markers 66 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4619 11133 4540 11179 4550 11234 4615 11196
TIME...MOT...LOC 0235Z 274DEG 25KT 4609 11192 4556 11222

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:00 PM MDTSpecial Weather StatementTFXSilver Bow30 min
May 16, 8:35 PM MDTSpecial Weather StatementTFXJefferson25 min
May 17, 2:19 PM MDTHigh Wind WarningTFX53 hr
May 17, 2:34 PM MDTWinter Storm WatchTFX24 hr

Nearby

High Wind Watches in Montana, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.